LI Jeany Q.
Novel tumor therapies like immune checkpoint- and small molecule-MEK/BRAF-inhibitors have dramatically improved tumors treatment but can induce severe side effects including uveitis.
Here we show 54 patients who developed uveitis under tumor therapy, 26 treated with immune checkpoint-inhibitors (ICI), 22 with MEK and/or BRAF-inhibitors (MEKi/BRAFi) and 6 with a combination of both. Anterior uveitis was observed in 35 patients, in 19 posterior segment was involved with intermediate, posterior or pan-uveitis. Most patients (n=44) had non-granulomatous uveitis, 10 granulomatous uveitis.
Treatment was discontinued in 6 of the 54 patients treated with MEKi and BRAFi. In 3 patients the tumor treatment was discontinued due to uveitis, one with bilateral serous retinal detachment treated for suspected viral cause; and 3 had additional pneumonitis or hepatitis and presumed systemic sarcoidosis (the latter was treated with a combination of MEKi/BRAFi/anti-PD-L1). Re-induction of the tumor treatment led to uveitis relapses in two patients. In the ICI-treated group 65% patients had grade 2 uveitis, 35% grade 3 (CTCAE_v5.0), while in the MEKi/BRAFi group 59% had grade 2, 36% grade 3 and 5% grade 4 uveitis. All patients with grade 3 received systemic or intraocular corticosteroids, or MMF or infliximab in addition. Patients with grade 4 and patients on MEKi/BRAFi with grade 3 uveitis stopped tumor treatment. Full or partial recovery was observed in 54% of patients, 28% had only a single episode of uveitis and 18% developed chronic disease.
Uveitis as an adverse effect can be generally treated easily without cessation of the tumor therapy, but autoimmune diseases as adverse events of the tumor therapies are unfortunately not correlated with a successful elimination of the tumor.